Alert archive / Nebraska / High Wind Warnings in 2020
High Wind Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this high wind warning at Jul 14, 2020, 3:02 AM CDT for 6 counties in Nebraska; Jewell County, Smith County, Kansas. It was in force for 101 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 3:02 AM CDT (08:02 UTC)
- Expired
- Jul 14, 2020, 4:43 AM CDT
- In force
- 101 min
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Smith County, KS, Adams County, NE, Clay County, NE, Fillmore County, NE, Nuckolls County, NE, Thayer County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:00 AM CDT | NON-TSTM WND GST 55 | 3 Wnw Jewell, KS | ABOUT 20 MINUTES OF WIND GUSTS TO 55 MPH. |
| Jul 14, 4:00 AM CDT | NON-TSTM WND GST 55 | Burr Oak, KS | ABOUT 20 MINUTES OF GUSTS TO NEAR 55 MPH. |
| Jul 14, 4:20 AM CDT | NON-TSTM WND GST 55 | Burr Oak, KS | ABOUT 20 MINUTES OF GUSTS TO 55 MPH THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1723 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
324 WWUS73 KGID 140802 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 302 AM CDT Tue Jul 14 2020 KSZ006-007-NEZ075>077-085>087-141100- /O.NEW.KGID.HW.W.0004.200714T0802Z-200714T1100Z/ Smith-Jewell-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer- Including the cities of Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 302 AM CDT Tue Jul 14 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...Southeasterly winds of 40 mph with gusts over 60 mph. * WHERE...In Kansas, Smith and Jewell Counties. In Nebraska, Adams, Clay, Fillmore, Webster, Nuckolls and Thayer Counties. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Sustained damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A period of one to two hours of very strong winds is expected to persist along the backside of a departing area of showers this morning. Winds will gradually diminish towards daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid traveling early this morning. Use caution if you must drive. && $$ Rossi
1 follow-up statement
053 WWUS73 KGID 140943 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 443 AM CDT Tue Jul 14 2020 KSZ006-007-NEZ075>077-085>087-141045- /O.CAN.KGID.HW.W.0004.000000T0000Z-200714T1100Z/ Smith-Jewell-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer- Including the cities of Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 443 AM CDT Tue Jul 14 2020 ...HIGH WIND WARNING IS CANCELLED... This strong winds that prompted the high wind warning early this morning have begun to diminish...and damaging winds are no longer expected. Even so...expect occasional wind gusts of 40 to 50 MPH across the area over the next hour or so as the responsible system continues to exit the region. $$ Rossi
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Jul 14, 1:26 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 14, 1:26 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 126 AM CDT Tue Jul 14 2020 .UPDATE... Issued at 125 AM CDT Tue Jul 14 2020 Severe Thunderstorm Watch 368 has been cancelled. See previous update for detailed reasoning. UPDATE Issued at 1255 AM CDT Tue Jul 14 2020 Convection has been gradually decreasing over the last hour as activity encounters less instability and increasing CIN. Latest SPC mesoanalysis and UEX VAD suggest the low level jet is around 30kt, but the better convergence remains further S closer to HYS, and this is where most vigorous convection is per latest sat/radar trends. With only a minor uptick in LLJ strength expected from here, its unlikely there will be a meaningful increase in convective strength. As such, will likely be able to cancel the watch prior to scheduled 08Z expiration time. Radar reflectivity loops suggest a couple MCVs in the area: one near BVN and one just SE of HDE. Subsidence behind these will probably quell any additional storms, but will need to watch far N CWA closer to better synoptic upper support. Even if there is some redevlopment, not expecting severe. Finally, there appears to be a wake low developing behind these MCVs given gusty SE winds at LXN. Expect this to progress E over next few hours. && .SHORT TERM...(This evening through Tuesday) Issued at 226 PM CDT Mon Jul 13 2020 Main concern in the short-term is the threat for severe storms this evening. A few thunderstorms are already starting to bubble up over the Nebraska panhandle, and these are expected to become more numerous later this afternoon, especially in the vicinity of the cold front draped across the Sandhills. SBCAPE in this area is around 4000J/kg, which will initially support threat for large hail, but CAMs agree that these storms will evolve into more of a wind threat as they organize into one or more cold-pool driven clusters. Even so, there is certainly some uncertainty on how far south and east the severe threat extends. Some models, especially the HRRR, appear to weaken updrafts rather quickly as storms enter central Nebraska. There may be a couple factors leading to this. The first may be increased inhibition farther south and east, and the second may be lackluster wind shear for overnight MCS maintenance. All that being said, the bottom line is that we should still be prepared for the possibility of damaging wind, particularly for locations northwest of a line from Cambridge to Grand Island to Fullerton. Unfortunately, this certainly won't be a widespread rainfall producer. Rainfall amounts are looking pretty meager on the latest HRRR runs. Many locations, especially south of I-80, will stay dry or mostly dry. A few showers or thunderstorms could linger into the morning hours of Tuesday, but I expect it to be primarily dry. More notably, the cold front will sweep through the area Tuesday morning ushering in northerly winds and significantly cooler, drier air. The latest model blend also hints strongly at some stratus building in behind the front as well. Given this stratus and the timing of the front, we will likely end up with a very large spread in temperatures. Northern zones may only reach the low 70s, while the far south could reach the low 90s just ahead of the front around midday. .LONG TERM...(Tuesday night through Monday) Issued at 226 PM CDT Mon Jul 13 2020 Despite the drier post-frontal airmass, chances for rain and thunderstorms return Tuesday evening and overnight as a compact wave rounds the base of the upper trough and we move into the right- entrance region of a 100kt upper level jet. In fact, we could end up with more widespread precip with this event than this evening. SPC has kept the entire area in a marginal risk during this timeframe, which seems reasonable given the RAP showing around 3000J/kg of CAPE and 30kts of bulk shear. Mild temperatures continue on Wednesday as surface high pressure slides southward into the area. This should also quell any chance for thunderstorms Wednesday or Wednesday night. We will start to see warmth and moisture return on Thursday, and a few thunderstorms are possible again Thursday evening and overnight. The warmup continues Friday and Saturday, with highs expected to push well into the 90s to low 100s by Saturday. Most areas will have heat index values of at least 100 degrees, and some could top 105, especially on Saturday. Heat headlines will need to be considered later this week. Despite the increasing heat/humidity, 700mb temperatures around 16C should keep us effectively capped and dry during this period. A shortwave approaching from the NW CONUS is then anticipated to bring the next chances for storms, and possibly a minor cooldown in the Sunday or Monday timeframe. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1250 AM CDT Tue Jul 14 2020 Significant wx: Wind shifts due to convection and wake low early this morning, then cold front and MVFR cigs by late morning. Complex TAF cycle due to ongoing, but weakening convection. Greatest intensity will remain S, but still expect gusty SW winds with the convection itself, and then also easterly winds due to wake low as evidenced by recent obs at LXN. Will see brief bout of clds around 4-5K ft, but majority of cloud cover thru dawn will be higher blow off from southern storms. The next aviation issue revolves around timing of cold front and resultant wind shift to N and MVFR status. Still looks like these changes will occur in the 14Z to 16Z time frame. Latest CONSSHORT model blend suggests BKN MVFR cigs ranging from 015 to 025, but some guidance (such as HRRRX) keeps MVFR cigs off to the W. This seems to be outlier attm, but it does create some uncertainty and will refine with 12Z cycle. Additional convection is unlikely after dawn. Winds behind the front will increase and gust to around 25kt. Overall confidence is Low to Medium. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Thies SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Thies
Hazardous weather outlook, Jul 14, 1:48 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 148 AM CDT Tue Jul 14 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 148 AM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Severe thunderstorms are no longer expected. However, non severe thunderstorms remain possible through dawn. Gusty winds around 45mph are possible with the strongest storms across north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering thunderstorms should exit the area Tuesday morning. Additional thunderstorms are in the forecast for Tuesday night. Some of these may be strong to marginally severe south of Interstate 80, with large hail the main concern. Thunderstorms will again be possible Thursday and Sunday, but it is too soon to determine severe weather potential. Hot temperatures will expand across the entire area Friday through Sunday. Heat indices of 100 to 105 degrees are currently forecast. Please stay tuned to later forecasts as a Heat Advisory may be need for portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for the remainder of tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Jul 14, 12:42 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1242 AM CDT Tue Jul 14 2020
KSZ005-006-017-018-140630-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
1242 AM CDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN OSBORNE AND
SOUTHERN PHILLIPS COUNTIES UNTIL 130 AM CDT...
At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bogue to near Palco to near Catherine.
Movement was east at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Plainville, Stockton, Natoma, Palco, Woodston, Damar, Alton, Zurich,
Codell and Webster State Park.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.
LAT...LON 3913 9958 3915 9961 3957 9960 3958 9962
3960 9897 3934 9872 3913 9872
TIME...MOT...LOC 0542Z 255DEG 48KT 3942 9970 3918 9953 3897 9926
RossiSpecial weather statement, Jul 14, 1:00 AM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Hastings NE 100 AM CDT Tue Jul 14 2020 NEZ075-076-085-086-140645- Nuckolls NE-Adams NE-Webster NE-Clay NE- 100 AM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NUCKOLLS...WEBSTER AND SOUTHERN ADAMS COUNTIES UNTIL 145 AM CDT... At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near Bladen, or 22 miles southwest of Hastings, moving east at 55 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Superior, Sutton, Red Cloud, Blue Hill, Clay Center, Edgar, Nelson, Fairfield, Glenvil, Lawrence, Bladen, Roseland, Guide Rock, Holstein, Hardy, Ruskin, Ayr, Deweese, Oak and Ong. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for north central Kansas...and south central Nebraska. LAT...LON 4000 9867 4049 9868 4063 9783 4000 9782 TIME...MOT...LOC 0600Z 254DEG 49KT 4029 9856 Rossi
Local storm report, Jul 14, 1:18 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND GST STOCKTON 39.43N 99.27W
07/14/2020 M52 MPH ROOKS KS MESONET
ROOKS COUNTY SHERIFF WEATHER STATION.
&&
THIESLocal storm report, Jul 14, 1:22 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND GST 2 N ARAPAHOE 40.34N 99.90W
07/13/2020 M54 MPH FURNAS NE MESONET
SOUTHEASTLY WIND GUST ASSOCIATED WITH
DEVELOPING WAKE LOW. MEASURED AT WEATHER
STATION KNEARAPA4 AT ARAPAHOE AIRPORT.
&&
THIESLocal storm report, Jul 14, 1:24 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND GST PHILLIPSBURG AIRPORT 39.74N 99.32W
07/14/2020 M53 MPH PHILLIPS KS AWOS
&&
THIESSpecial weather statement, Jul 14, 2:48 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
248 AM CDT Tue Jul 14 2020
KSZ006-007-NEZ063-074>077-084>087-140845-
Jewell KS-Smith KS-Franklin NE-Thayer NE-Nuckolls NE-Adams NE-
Webster NE-Hamilton NE-Clay NE-Kearney NE-Fillmore NE-
248 AM CDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...NORTHEASTERN
SMITH...CLAY...NUCKOLLS...EASTERN FRANKLIN...WEBSTER...SOUTHERN
ADAMS...SOUTHEASTERN KEARNEY...SOUTHEASTERN HAMILTON...FILLMORE AND
THAYER COUNTIES UNTIL 345 AM CDT...
At 245 AM CDT, Doppler radar was indicating very strong winds on the
backside of a line of thunderstorms moving southeast across Adams
and Clay county. Several wind gusts over 50 mph have been reported
at local weather stations...and an isolated wind gust to 60 MPH is
possible.
Wind gusts of 50 to 55 mph are likely.
Locations impacted include...
Hastings, Geneva, Superior, Hebron, Sutton, Red Cloud, Harvard, Blue
Hill, Clay Center, Deshler, Edgar, Nelson, Fairfield, Campbell,
Shickley, Glenvil, Lawrence, Davenport, Bruning and Bladen.
LAT...LON 4000 9737 4000 9793 3985 9794 3985 9885
4038 9884 4062 9835 4079 9783 4070 9783
4070 9779 4041 9737
TIME...MOT...LOC 0745Z 352DEG 11KT 4071 9791 4057 9835 4037 9864
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:13 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 62 min |
| Jul 13, 9:56 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Kearney, Phelps | 64 min |
| Jul 13, 10:36 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 39 min |
| Jul 13, 11:13 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 47 min |
| Jul 13, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan | 29 min |
| Jul 13, 11:57 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 33 min |
| Jul 14, 12:11 AM CDT | Special Weather Statement | GID | Franklin | 49 min |
| Jul 14, 12:17 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 27 min |
| Jul 14, 1:00 AM CDT | Special Weather Statement | GID | Clay, Nuckolls, Webster | 45 min |
| Jul 14, 2:48 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Nuckolls, Thayer, Webster | 57 min |
| Jul 14, 12:42 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 48 min |
Nearby
High Wind Warnings in Nebraska, 2020High Wind Warnings in Kansas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.